The NHS explained myopathy is when the tissues in the muscle become damaged. It's a painful complication of taking statins, which is more likely to
The NHS explained myopathy is when the tissues in the muscle become damaged. It’s a painful complication of taking statins, which is more likely to affect a particular subset of the population. Who is at risk? The traditional viewpoint, expressed by the NHS, testify that you’re more at risk of myopathy if you’re 70 years of age or older. Another risky factor is if you have a history of liver disease, if you drink lots of alcohol, or have a family history of myopathy.
Researchers from the University of Oxford have published recent findings that identified a combination of factors that increase the risk of myopathy.
Published in The European Heart Journal, the research study involved data from nearly 60,000 people at high risk of heart attacks or strokes.
The large-scale clinical trials followed patients who had been prescribed simvastatin – one of the most commonly prescribed statin worldwide.
Those involved in the trials had been prescribed the medication, on average, for 3.4 years.
READ MORE: Statins side effects: Five ways statins can affect your muscles – ‘burning’
The SLC01B1 gene is thought to play a role in the metabolism of statin drugs.
The study demonstrated that these predictors increased the risk of myopathy by 30-fold.
In addition, the risk of myopathy increased for those using certain other medications.
The NHS added that statins can interact with the following drug treatments:
- Warfarin – medicine commonly used to prevent blood clots
- Ciclosporin – medicine used to treat psoriasis and rheumatoid arthritis
- Verapamil and diltiazem – calcium channel blockers
- Fibrates – medicines that help lower cholesterol blood levels
- Certain HIV medication
- Certain antibiotics and antifungals
Professor Sir Nilesh Samani said: “Satins are important drugs for reducing the risk of heart attacks and strokes, and most people who take them do not experience side effects.
“This study identifies a number of patient-specific characteristics that increase the risk of developing muscle damage.
“These may now alert a doctor to either reduce the dose or consider alternative treatments in patients who have these factors.
“This study should not in any way raise concerns in patients taking statins when their doctor thinks it will benefit them.”